Mayo Clinic Health Library

Question

Osteoporosis and long-term prednisone: What is the risk?

I've been taking prednisone for my rheumatoid arthritis, but I've heard that it can increase my chances of developing osteoporosis. How big is the risk?

Updated: 03-31-2011

Answer

Prednisone and similar drugs all cause bone loss. It's difficult, however, to separate prednisone use from the other things that might increase your risk of osteoporosis — your age, your sex and some aspects of your lifestyle, for example. Rheumatoid arthritis itself can lead to bone loss.

Prednisone is a corticosteroid (kor-tih-ko-STARE-oid) medication, highly effective for treating inflammation in rheumatoid arthritis and many other conditions. Unfortunately, corticosteroids also interfere with bone maintenance and limit the amount of calcium absorbed by your intestines. This can dramatically weaken bones and lead to osteoporosis.

In general, the higher the dose of prednisone you take and the longer you take it, the greater the risk. To counter the risk, do weightbearing exercise, avoid alcohol and do not smoke. Taking calcium and vitamin D supplements also can help reduce the amount of bone loss caused by steroids such as prednisone.

If you'll be taking prednisone for more than a few months and you have other risk factors for bone loss, your doctor may prescribe medications specifically designed to treat osteoporosis.